EconPapers    
Economics at your fingertips  
 

The uncovered interest parity puzzle, exchange rate forecasting, and Taylor rules

Charles Engel, Dohyeon Lee, Chang Liu, Chenxin Liu and Steve Pak Yeung Wu

Journal of International Money and Finance, 2019, vol. 95, issue C, 317-331

Abstract: Recent research has found that the Taylor-rule fundamentals have power to forecast changes in U.S. dollar exchange rates out of sample. Our work casts some doubt on that claim. However, we find strong evidence of a related in-sample anomaly. When we include U.S. inflation in the well-known uncovered interest parity regression of the change in the exchange rate on the interest-rate differential, we find that the inflation variable is highly significant and the interest-rate differential is not. Specifically, high U.S. inflation in one month forecasts dollar appreciation in the subsequent month. We introduce a model in which a Taylor rule determines monetary policy, but in which not only monetary shocks but also liquidity shocks drive nominal interest rates. This model can potentially account for the empirical findings.

Keywords: Uncovered interest parity puzzle; Exchange rate forecasting; Taylor rules; Liquidity (search for similar items in EconPapers)
JEL-codes: F3 F31 F41 (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations: View citations in EconPapers (33)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560618301578
Full text for ScienceDirect subscribers only

Related works:
Working Paper: The Uncovered Interest Parity Puzzle, Exchange Rate Forecasting, and Taylor Rules (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:95:y:2019:i:c:p:317-331

DOI: 10.1016/j.jimonfin.2018.03.008

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-03-31
Handle: RePEc:eee:jimfin:v:95:y:2019:i:c:p:317-331